Brain zaps, also known as "brain shocks," "brain shivers," or "head shocks" are a fairly common withdrawal symptom experienced during discontinuation (or reduction of dose) of SSRI and SNRI antidepressant drugs. The symptom is described as brief but repeated electric shock-like sensations in the brain and head. The effect is not only confined to withdrawal periods for all sufferers, but also are experienced while actually taking the prescribed medication (although less commonly), and have been known to continue for years after withdrawal from the associated medication.
The phenomenon is most commonly associated with paroxetine (Paxil, Seroxat), fluoxetine (Prozac), venlafaxine (Effexor), sertraline (Zoloft), duloxetine (Cymbalta), fluvoxamine (Luvox), citalopram (Celexa) and escitalopram (Lexapro).
In more recent years, drug companies have added to their list of potential side-effects of many of these medications the possibility of "sensory disturbances", believed to be in reference to the strengthening body of anecdotal evidence about this phenomenon's existence.
"Brain zaps" are said to defy description for whomever has not experienced them, but the most common themes are of a sudden "jolt," likened to an electric shock, apparently occurring or originating within the brain itself, with associated disorientation for a few seconds. The phenomenon is most often reported as a brief, wave-like electrical pulse that quickly travels across the surface of (or through) the brain. Some people experience these "waves" through the rest of their body, but the sensation dissipates quickly. They are sometimes accompanied by brief tinnitus and vertigo-like feelings. Immediately following this shock is a light-headedness that may last for up to ten seconds. The sensation has also be described by many as a flashbulb going off inside the head or brain. Moving one's eyes from side to side quickly while open has also been known to trigger these zaps and sometimes causing them to come in rapid succession. It is thought to be a form of neuro-epileptiform activity. 
As withdrawal time increases, the frequency of the shocks decreases. At their peak, brain zaps have been associated with severe headaches. They may last for a period of several weeks after the last dose and usually resolve completely within a month or two. However, anecdotal reports of "zaps" during a protracted withdrawal are known to last a year or longer.
Mechanism of Action
Paresthesia and "electric shock sensations" are clinical terms used to describe this symptom, though paresthesia by definition is clinically incorrect.
The "brain zap" effect appears to be nearly unique to serotonergic drug formulations which have an extremely short elimination half-life; that is, they are more quickly metabolized by the liver and leave the general circulation faster than longer half-life antidepressants such as fluoxetine (Prozac). This attribute of abruptness leaves the brain a relatively short time to adapt to a major neurochemical change when the medication is stopped, and the symptoms may be caused by the brain's attempt at readjustment. There is no current evidence that these "zaps" present any danger to the patient experiencing them and have rarely been reported as painful however they can be very disconcerting to those patients who have no prior warning or knowledge of them .
Many medical professionals are still unaware of the possible occurrence of this phenomenon. Tranylcypromine (Parnate) used at high doses has also been known for causing brain zaps, which may, in some cases, start at the base of the spine and progress to the head, or may occur exclusively in the head.
Brain zaps have also been commonly reported following periods of heavy use of the drug MDMA (Ecstasy).
- Wyeth's list of Effexor withdrawal symptoms
- about.com page on brain shivers
- SNRI & SSRI discontinuation
- Christmas, M.B. (2005). 'Brain shivers': from chat room to clinic. Psychiatric Bulletin, 29, 219-221